Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 11, NWS Wichita, KS

April 10, 1995Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 1995, 2:26 AM CDT for Saline County, Kansas. It was in force for 20 min.

The area

The counties it named.

The facts

Issued
Apr 10, 1995, 2:26 AM CDT (07:26 UTC)
Expired
Apr 10, 1995, 2:46 AM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 100727 RRA
SVRICT
KSC169-100800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT MON APR 10 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...SALINE COUNTY
 
AT 225 AM...RADAR SHOWED A SEVERE THUNDERSTORM JUST EAST OF KANOPOLIS
LAKE...OR 20 MILES SOUTHWEST OF SALINA. MOVEMENT WAS NORTHEAST AT 40
MILES AN HOUR. PEOPLE IN BROOKVILLE SHOULD BE PREPARED FOR UP TO ONE
INCH HAIL BY 235 AND THE STORM SHOULD REACH I70 BY 245 AM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:56 PM CDT, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 9, 3:56 PM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SUN APR 9 1995

MESSY PATN OVR AREA WITH QUASI-STNRY FNT FM LO NW OF CNU TO NR
OKC.  STG CAP AS INDC ON 12Z UMN SNDG SUGG TSTMS WL HV DIFFICULT
TIME FORMING IN CLR AREA AHD OF FNT.  LO CLDS OVR MOST SXNS HV
KEPT TEMPS IN THE 40S AND 50S...ALTHO EXTRM SE KS NR 80.  WOULD
EXPCT PCPN TO BRK OUT LT TNGT...AFT MIDNGT...AS UPR SYS APCHS.
NGM SOMEWHAT SLOER THAN ETA...BUT NET EFFECT ON ICT CWA NOT THAT
GREAT.  ETA GRIDDED DATA SUGG SIGFNT OVERRUNNING BY TMRW AM.
TRICKY PART IS HOW FAR W AND N SFC BNDRY WILL RETREAT GIVEN
STRONG SRLY FLOW.  WL KEEP BNDRY FARTHER S THAN MDLS...GIVEN STG
WAA AND TEMP CONTRAST...THINKING MOST OF THE WRM AIR WL BE LIFTED
OVR BNDRY.  BEST DYNAMICS NOT EXPCTD TIL TMRW AS LO WINDS UP.
EXPCT PCPN TO GRADUALLY TAPER OFF AS CAA WORKS ARND UPR LO...BUT
THAT SHUD BE IN THE 3RD PD.  FWC BACKS POPS OFF TMRW AS IT PUNCHS
A STG DRY SLOT INTO ICT AREA TMRW AM.  NOT THAT CONFIDENT OF THE
TIMING AND LOC.

RSL 42/45 77  SLN 43/46  77
ICT 48/58 87  HUT 46/53  87
CNU 58/66 78

HOWERTON

In the hours before

Special weather statement, Apr 10, 1:00 AM CDT, 1 hour 26 minutes before
KSZ051-052-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT MON APR 10 1995

AT 100 AM...STRONG THUNDERSTORMS WERE INDICATED BY RADAR FROM 10-15
MILES EAST OF MCPHERSON. THESE STORMS WERE CAPABLE OF 1/2 INCH HAIL AND
TORRENTIAL RAINS AS THEY MOVED RAPIDLY NORTHEAST AT 45 MPH.

THE STORMS WILL PASS JUST NORTH OF MARION OR NEAR DURHAM BY 110 AM.

IF YOU ARE IN THE PATHS OF THESE STORMS BE ALERT FOR THREATENING WEATHER
AND BE READY TO SEEK SHELTER.

*SEVERE THUNDERSTORM WATCH #168 IS IN EFFECT UNTIL 7 AM FOR ALL BUT
RUSSELL AND BARTON COUNTIES.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:20 AM CDTSevere Thunderstorm WarningICTMarion29 min
Apr 10, 1:34 AM CDTSevere Thunderstorm WarningICTRice41 min
Apr 10, 1:43 AM CDTSevere Thunderstorm WarningICTReno32 min
Apr 10, 2:12 AM CDTSevere Thunderstorm WarningICTReno19 min
Apr 10, 3:26 AM CDTSevere Thunderstorm WarningICTKingman49 min
Apr 10, 3:59 AM CDTSevere Thunderstorm WarningICTReno35 min
Apr 10, 8:20 AM CDTSevere Thunderstorm WarningICTCowley15 min
Apr 10, 8:20 AM CDTSevere Thunderstorm WarningICTButler28 min
Apr 10, 3:42 PM CDTSevere Thunderstorm WarningICTCherokee18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.